THE onset and manifestations of anaphylaxis vary. In patients administered general anesthesia, early signs and symptoms are potentially masked and especially difficult to interpret. Anesthetic agents can alter mediator release 1and, therefore, delay early recognition of the underlying problem. We present a case of bilateral atelectasis in a child with an allergic reaction to latex.
A 6-yr-old girl (18 kg) was scheduled to undergo dental restoration during general anesthesia. The patient had a preoperative medical history of seizures, cerebral palsy, and developmental delay. Allergies were reported for tegretol and antihistamines. Seizure activity was well-controlled with use of phenobarbital, and previous surgeries performed during general anesthesia, including laparotomy, ventriculo peritoneal shunt placement, and dental restorations, were uneventful.
After oral premedication with midazolam and placement of standard monitoring devices, general anesthesia was induced via mask inhalation with use of halothane. Intravenous access was obtained, and intravenous fentanyl (50 μg) and rocuronium (10 mg) were administered. Nasal intubation with use of direct laryngoscopy was performed using an uncuffed, 5.0-mm ID, nasal RAE endotracheal tube (ETT). Equal bilateral breath sounds, symmetric chest movement, and normal end-tidal carbon dioxide confirmed correct placement of the ETT. Anesthesia was maintained with isoflurane in 70% N2O and 30% O2. Before the start of surgery, the child was administered 225 mg clindamycin intravenously, a throat pack was placed in the pharynx, and 4 ml lidocaine, 2%, with epinephrine 1:100.000 was injected into the gingiva. This injection was repeated 60 min later.
After 2 h of uneventful anesthesia administration, a sudden increase of the peak inspiratory pressure from 18 to 35 mmHg was noted, followed by a decrease in oxygen saturation measured by pulse oximetry (Spo2) from 99% to 95%. Because the surgical team had stopped the procedure to review radiographs at that time, it was believed that these events were not related to any surgical stimulation.
The ETT was inspected immediately, and the throat pack was removed. No kinking, obstruction, or deplacement of the ETT could be detected. Because Spo2further decreased to 80% and heart rate increased from 105 to 135 beats/min in the absence of blood pressure changes (95/40 mmHg), inspiratory oxygen fraction (Fio2) was increased to 1.0, and depth of anesthesia was deepened with use of 25 mg intravenous thiopental. An additional 10 mg rocuronium was injected, and the child underwent manual ventilation. Spo2remained in the 80% range. After the surgical field was undraped, decreased movement of the right side of the chest was observed; breath sounds over the right lung were almost silent. No wheezing could be heard. Endobronchial positioning of the ETT was ruled out with direct laryngoscopy. Bronchoscopy was performed using a pediatric fiberoptic bronchoscope. This revealed a small amount of secretions in the right upper lobe and in the left lower lobe of the lung. Secretions were aspirated, and the patient was administered two puffs of albuterol aerosol. This resulted in an increase of the oxygen saturation to 95 or 96%; Fio2remained at 1.0. Peak inspiratory pressure decreased to 28 mmHg. A chest radiograph showed right upper lobe and left lower lobe atelectasis with the ETT in good position and a preexisting moderate levoscoliosis. Because the estimated remaining surgery time was 15 min, the decision was made to complete the procedure.
At the end of surgery, oxygenation continued to improve (Fio2was 0.7 mmHg; Spo2was 97%). After the drapes were undone for the second time, erythema of the chest, the neck, and the upper arms was noted, accompanied by a swollen lower lip. Subcutaneous epinephrine (5 μg), followed by 100 mg intravenous hydrocortisone, were administered, which resulted in an increase of the Spo2to 100% over the next 10 min, and Fio2decreased stepwise to 0.5 mmHg. The patient was extubated 8 h later in the intensive care unit after subsequent chest radiography indicated resolved atelectasis; oxygen saturation was 99% with an Fio2of 0.3 mmHg. The patient was discharged from the hospital the next day.
Despite our suspicion of an allergic reaction to latex being related to the interoperative complication, the patient’s parents refused to allow allergy testing for latex. A week later, during a follow-up visit in the dentist’s office, an oral examination was performed in which latex gloves were used. A swollen face and respiratory distress immediately developed, which resolved with benadryl administration and removal of the antigen.
A sudden increase in peak inspiratory pressure can have multiple causes, making it useful to have a systematic approach to detect the underlying problem. 2Clinical examination of the patient, inspection of the ETT, and direct laryngoscopy helped to exclude bronchospasm, kinking or obstruction of the ETT, and endobronchial intubation, respectively. Chest radiography led to the diagnosis of atelectasis, but only the delayed onset of skin symptoms raised suspicion of an allergic reaction being related to this intraoperative complication. Because the last intravenous medication was given more than 2 h previously, latex was highly suspected to be the responsible allergen. The reaction to the subsequent latex exposure 1 week later makes our initial diagnosis even more likely.
In the past decade, there was an increased number of intraoperative allergic reactions to latex. High-risk groups include patients with spina bifida and severe urogenital defects, healthcare workers, and rubber-industry employees. 3During general anesthesia, the onset of symptoms varies from a few minutes after start of the procedure 4to 60 min, 5and it can include cutaneous (rash, urticaria), respiratory (bronchospasm), or cardiovascular manifestations (hypotension, tachycardia, or complete collapse). 6It is not known what determines which organ system will be affected, to what extent, and at what time after exposure. In the current case, the first signs occurred 2 h after the beginning of surgery, and skin manifestations developed 30 min later. It has been reported that certain anesthetics can delay the clinical manifestations and may modify mediator release, 1making it unpredictable as to how and when a person undergoing general anesthesia will react to an allergen. Furthermore, the subsequent epinephrine injections in the gingiva also may have contributed to the observed delay between allergen exposure and onset and may have affected the magnitude of the clinical symptoms.
The occurrence of atelectasis is a well-documented complication of thoracic or upper abdominal surgery, 7,8but there are also many reports regarding instances of inner mechanical obstruction, such as mucous plugs 9,10or outer compression by mediastinal masses, 11that led to atelectasis independent of the site of the surgical intervention. In asthmatic children, the incidence of atelectasis can be 40%, 12but in our patient, history was negative for preexisting pulmonary disease. Finally, atelectasis related to anaphylactic reactions has been observed in bronchpulmonary aspergillosis 13and as a complication of toxic epidermal necrolysis. 14
In contrast, atelectasis related to an allergic reaction to latex has not been described. It is difficult to determine what mechanism led to atelectasis in our patient. Many factors, such as secretions and the coexisting moderate levoscoliosis, may have contributed to the clinical manifestation. Because the child had no symptoms of an upper respiratory infection or any pulmonary problems, we believe that the latex allergy was a significant factor in the development of right upper and left lower lobe atelectasis.